What is Oleander Poisoning?
Oleander is an evergreen and ornamental shrub. This strikingly beautiful shrub belongs to the Dogbane family and is known for its thin, long, and pointy leaves with flowers that are rose-colored, with a few species having white or yellowish flowers. Other species may have more pink to reddish hues. There are numerous varieties of the Oleander plant through the cultivation of the shrub in greenhouses.
Oleander has been very widely cultivated. This plant is used on properties to enhance the landscaping, and in gardens to provide colorful coverage. It is a widely-popular garden plant, as the clustered flowers grow on the end of the branches and create a beautiful effect. The fruit is a capsule, narrow and long, that releases the seeds.
The plant secretes a milk-like juice which is highly toxic. All parts of the Oleander plant are highly toxic, as the plant contains cardiac glycosides. If horses ingest the roots, leaves, stems, seeds, fruit, or flowers of the plant, veterinary attention is needed right away.
Oleander poisoning in horses occurs when horses ingest the Oleander plant as it contains cardiac glycosides which can be fatal.
Book First Walk Free!
Symptoms of Oleander Poisoning in Horses
It is very important to seek medical attention if your horse has consumed Oleander. A lethal dose of this plant can be fatal. Symptoms may include:
- Difficulty breathing
- Muscle tremors
- Depression of nervous system
Cardiac glycosides are toxic to horses. Other plants which contain these toxins should be kept off the property where horses graze. Other types include:
- Giant milkweed
- Lily of the Valley
- Star of Bethlehem
Causes of Oleander Poisoning in Horses
The Oleander plant is toxic throughout. It contains cardiac glycosides, and causes of poisoning include:
- Ingestion of the plant
- Cardiac glycosides affect the neurological system and gastrointestinal system
- Cardiac glycosides negatively affect the heart
- The toxins inhibit the enzymes known as sodium potassium ATPase pump
- These enzymes are responsible for the nerve cells in the production of action potential
- A more forceful cardiac contraction occurs
- The primary agent of toxicity is known as oleandrin
- Oleandrin leads to cardiac arrest, and sometimes death
Diagnosis of Oleander Poisoning in Horses
If your horse is showing the above symptoms, contact your veterinarian as soon as possible. Time is of the essence in treating Oleander poisoning. Once you arrive at the equine veterinarian, or once the veterinarian arrives at your horse, he will begin to assess the situation immediately. The veterinarian will base his preliminary diagnosis on the history of your horse’s plant ingestion, a sample or detailed description of the plant he has eaten, the parts of the plant eaten, and the time that has passed since grazing on the plant.
The veterinarian will administer blood work to assess your horse for any signs of high potassium content in the blood, known as hyperkalemia. He will also take blood to measure blood glucose and electrolyte levels, blood glucose, electrolytes, blood urea nitrogen, and creatinine. He may also perform an electrocardiogram to check his heart for any electrocardiographic irregularities. The testing for toxicology through blood work does take time for results, and the veterinarian will treat any symptoms your horse is having; there is no antidote for this type of poisoning at this time.
Other tests, known as immunoassays, can confirm the presence of cardiac glycosides within the blood. This biochemical test can be quite helpful in making a definitive diagnosis. Another test the veterinarian may consider is a liquid chromatography-mass spectrometry, which analyzes your horse’s biological fluid.
Treatment of Oleander Poisoning in Horses
At this time, there is no immediate antidote for cardiac glycoside poisoning in horses. Treatment methods may include:
Horses are unable to vomit, so your veterinarian may administer mineral oil through nasogastric tubing in order for your horse to expel the contents through bowel movements.
Activated charcoal is typically given between one and two hours after administering the mineral oil through the nasogastric tube in order to further rid the horse of the toxins as much as possible.
Your horse will be hospitalized and monitored by your veterinarian. Your veterinarian will monitor his electrocardiogram, and depend on the data from all of the blood testing to help him determine what type of therapy and monitoring is needed. Your horse will receive IV fluids to aid in hydration, raise the oxygen level in the blood, and boost electrolyte levels as well as maintaining proper blood pressure.
Digibind may be offered to reverse any cardiac discomfort and condition caused by the cardiac glycosides; however, this is a very costly option. Atropine can help treat bradycardia, lidocaine can also help if your horse has developed tachycardia. This may also be effective in treating arrhythmia and if he is showing signs of poor perfusion. Gastric medications to protect the gastric system may be also administered.
Recovery of Oleander Poisoning in Horses
Stating a prognosis for Oleander poisoning in horses is difficult; many horses are found in the pasture in the late stages of poisoning. Each horse is different and prognosis depends on how much of the plant was ingested and how it has negatively affected your horse’s health. Your veterinarian will communicate with you your horse’s reaction to treatments as well as his prognosis.
Prevention of Oleander poisoning is essential in order for your horse to be protected in the future. If you see any Oleander leaves in the horse’s pasture or anywhere on your property, remove them immediately by pulling them by the root. Be diligent in making sure they do not grow back. Also, when handling this plant, gloves need to be worn and the plant must be properly disposed of. It is important to never burn Oleander.